North Dakota, 2018Flash Flood and Hail in North Dakota, July 3 to 4, 2018
July 3 to 4, 2018 · NWS BIS · 17 events in 11 counties and zones
A shortwave trough approached the area and interacted with a surface boundary which led to thunderstorm development during the late evening and overnight hours. Ample deep layer shear and enhanced instability were present.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $125,000
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A shortwave trough approached the area and interacted with a surface boundary which led to thunderstorm development during the late evening and overnight hours. Ample deep layer shear and enhanced instability were present. Storms initiated over western North Dakota, then gradually spread eastward overnight. Hail size remained on the low end of severe criteria, with multiple reports of one inch diameter hail. The strongest wind occurred in Wells County, where 80 mph wind gusts damaged a farmstead. Also, heavy rains occurred over portions of Emmons County, producing flash flooding in the Westfield and Linton areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 3, 4:48 PM MST, 3 hours 12 minutes earlier.
Area forecast discussion, Jul 3, 4:48 PM MST, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
648 PM CDT Tue Jul 3 2018
.UPDATE...
Issued at 641 PM CDT Tue Jul 3 2018
No major changes were needed for this update. Just tweaked
precipitation chances through 12z using a blend of the latest time
lagged HRRR and the latest run of CONSSHORT guidance. Still think
a strong to severe storm may be possible in the next couple of
hours over the far southern James River Valley. The next round,
that will enter the southwest around 02z to 05z, will likely track
across the southern third of the forecast area through the
overnight hours. Some of these storms may also become strong to
severe.
&&
.SHORT TERM...(This evening through Wednesday)
Issued at 206 PM CDT Tue Jul 3 2018
The main forecast issue in the short term period will be
thunderstorm chances tonight.
Currently, low pressure was situated over central South Dakota
with a warm front into eastern North Dakota, and a weak inverted
trough into north central-northwest ND. The area of low pressure
and warm front will remain nearly stationary through this evening.
Low pressure will continue to develop over eastern Montana and
the western Dakotas ahead of an upper low and associated shortwave
trough currently tracking through the northern Rockies.
We continue to destabilize this afternoon over the Dakotas with
current MLCAPE values around 500-1000J/kg north to nearly 3000J/kg
over portions of the southern James River Valley, and a broad area
of 50-60 knots of deep layer shear over most of the state of ND.
CAMS have been pretty consistent in developing two areas of
convection this afternoon/early evening. The first is along the
Canadian border over northwest/north central ND in an area of
steepening low level lapse rates. Even though deep layer shear is
significant here, mid level lapse rates lag behind the central and
southern portion of the state and CAPE values are more meager.
The southern James River Valley and into northeast South Dakota is
the second area of convection to focus on early in the forecast
period. Very unstable airmass exists here with steep mid level
lapse rates and abundant low level moisture. The threat for very
large hail will exist here as well as possible tornadoes,
especially as you get farther south, along the far southern tier
counties and moreso into South Dakota. This will be the favored
area to monitor late this afternoon into this evening.
Later tonight the aforementioned shortwave trough should have
fired convection over the northern high plains and it will be
making its way into the Dakotas. Some of the CAMS suggest another
possible bowing segment somewhere in the vicinity of the ND/SD
border. There may be another area that clips the northwest portion
of the state, associated with the upper low. The threat of severe
weather in this area is more uncertain, with a marginal risk from
SPC up to the Canadian border.
The upper trough finally pushes convection completely through the
forecast area by the morning of the 4th. This will bring clearing
skies from west to east in the morning and mostly sunny but breezy
to windy conditions in the afternoon. Highs will range from the
mid 70s to mid 80s.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 206 PM CDT Tue Jul 3 2018
Wednesday night through Saturday, an upper level western ridge
builds behind the exiting upper low, and this ridge expands into
the Plains. This should result in a generally thunderstorm free
period with a warming trend. However, an isolated storm due to the
heating of the day can not be completely ruled out somewhere in
the forecast area. Look for highs Thursday from 75-85F, warming
to 85-95 for Friday and Saturday. On Saturday afternoon we see
heat indices rise to around 100F ahead of a cold front that pushes
through the forecast area, bringing a chance of thunderstorms.
Will need to monitor for possible heat advisory conditions, but
thinking now that we will not reach criteria for a long enough
period.
Another strong upper level shortwave moves east out of the Pacific
Northwest Saturday/Saturday night, dampening the upper ridge and
bringing chances of showers and thunderstorms to our area Saturday
night, followed by a more zonal flow across our area Sunday
through Tuesday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 641 PM CDT Tue Jul 3 2018
Another round of strong to severe storms is likely to enter
southwest North Dakota around 02z to 05z, before increasing in
coverage and making its way across the forecast area.
Thunderstorms will be possible at all sites during the overnight
hours, but the best chance for large hail and strong winds will
generally remain over the southern third of the forecast area. For
the most part, VFR conditions and light winds are expected, but
winds may become erratic with temporary visibility reductions
under heavier storms.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...ZH
SHORT TERM...TWH
LONG TERM...TWH
AVIATION...ZH
Hazardous weather outlook, Jul 3, 7:58 PM MST, 2 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
958 PM CDT Tue Jul 3 2018
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-050300-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
958 PM CDT Tue Jul 3 2018 /858 PM MDT Tue Jul 3 2018/
This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.
.DAY ONE...Rest of Tonight
There is a chance of thunderstorms tonight. Some storms will be
severe with large hail and damaging winds. The greatest risk of
severe weather during this timeframe will be over western and
central North Dakota.
Strong to severe storms will possibly last into the early morning
hours on Independence day. In addition, any storms that develop
this afternoon through tonight will be capable of producing very
heavy rainfall, leading to localized flooding.
Severe thunderstorm watch #261 has been issued for most of western
and central North Dakota through 4 AM CDT or 3 AM MDT.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A few strong to severe storms may linger overnight and into early
Independence Day morning, with strong winds and very heavy
rainfall being the greatest threats.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will be needed overnight over western and
central North Dakota.
ZH
In the hours before
Special weather statement, Jul 3, 7:24 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Bismarck ND
824 PM MDT TUE JUL 3 2018
NDZ043-040315-
Bowman-
824 PM MDT TUE JUL 3 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT BOWMAN COUNTY UNTIL
915 PM MDT...
At 824 PM MDT, strong thunderstorms were clustered 6 miles south of
Ladner, or 14 miles northwest of Buffalo, moving northeast at 55 mph.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Wind gusts to 50 mph and half inch hail are also possible with these
storms.
Locations impacted include...
Bowman, Scranton, Rhame, Mud Buttes, Griffin, Gascoyne, Sunset Butte,
Bowman Haley Dam and Buffalo Springs.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4595 10400 4627 10397 4627 10300 4618 10299
4595 10305
TIME...MOT...LOC 0224Z 220DEG 49KT 4574 10374
HEINERTEvent by event
8 thunderstorm wind, 7 hail, 1 lightning, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Bowman
- When
- July 3, 8:00 PM MST to 8:03 PM MST
- Where
- Bowman County, 1.6 mi ESE of Haley
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.960, -103.090
Law Enforcement estimated thunderstorm wind gusts of 60 mph.
Thunderstorm Wind, McKenzie
- When
- July 3, 9:00 PM MST to 9:03 PM MST
- Where
- McKenzie County, 26.98 mi S of Fairview
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.460, -104.000
The public estimated thunderstorm wind gusts of 60 mph.
Hail, Grant
- When
- July 3, 9:04 PM MST to 9:06 PM MST
- Where
- Grant County, 4.93 mi N of Heil
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.450, -101.680
Thunderstorm Wind, Morton
- When
- July 3, 10:50 PM CST to 10:53 PM CST
- Where
- Morton County, 5.89 mi ENE of Sweet Briar
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 46.870, -101.070
A trained spotter reported thunderstorm wind gusts of 60 mph.
Thunderstorm Wind, Burleigh
- When
- July 3, 11:00 PM CST to 11:02 PM CST
- Where
- Burleigh County, 2.28 mi SSE of Wilton
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Public
- Coordinates
- 47.140, -100.780
Hail, Morton
- When
- July 3, 11:04 PM CST to 11:08 PM CST
- Where
- Morton County, Mandan
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 46.830, -100.900
Thunderstorm Wind, McLean
- When
- July 3, 11:07 PM CST to 11:14 PM CST
- Where
- McLean County, 1.17 mi SE of Wilton
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 47.160, -100.780
Large trees were uprooted in the city of Wilton.
Hail, Burleigh
- When
- July 3, 11:10 PM CST to 11:13 PM CST
- Where
- Burleigh County, 1.67 mi NW of Bismarck
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 46.820, -100.790
Hail, Burleigh
- When
- July 3, 11:12 PM CST to 11:15 PM CST
- Where
- Burleigh County, 2.13 mi NNW of Bismarck
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 46.830, -100.780
Hail, Burleigh
- When
- July 3, 11:14 PM CST to 11:18 PM CST
- Where
- Burleigh County, 3.64 mi NE of Bismarck
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 46.840, -100.720
Hail, Sioux
- When
- July 3, 10:17 PM MST to 10:20 PM MST
- Where
- Sioux County, 0.69 mi N of Selfridge
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.040, -100.930
Thunderstorm Wind, Sioux
- When
- July 3, 10:25 PM MST to 10:28 PM MST
- Where
- Sioux County, 9.1 mi N of Selfridge
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.160, -100.900
Lightning, Logan
- When
- July 4, 12:30 AM CST to 12:31 AM CST
- Where
- Logan County, 0.69 mi N of Napoleon
- Property damage
- $30,000
- Reported by
- Law Enforcement
- Coordinates
- 46.510, -99.770
Lightning struck a house and started a fire.
Thunderstorm Wind, Wells
- When
- July 4, 12:35 AM CST to 12:43 AM CST
- Where
- Wells County, 3.87 mi NE of Harvey
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $60,000
- Reported by
- Public
- Coordinates
- 47.803, -99.833
A well constructed wooden barn that was recently built was destroyed. Other farm buildings were damaged. A grain auger was toppled, and a large spruce tree was uprooted.
Flash Flood, Emmons
- When
- July 4, 12:35 AM CST to 3:35 AM CST
- Where
- Emmons County, 4.83 mi SW of Temvik to 4.27 mi WSW of Westfield
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 46.322, -100.324
Up to four inches of rain resulted in flash flooding over portions of southern and central Emmons County. In the city of Linton, major street flooding occurred and was reported by law enforcement.
Hail, McIntosh
- When
- July 4, 12:40 AM CST to 12:43 AM CST
- Where
- McIntosh County, 4.21 mi NW of Ventura
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.050, -99.600
Thunderstorm Wind, McIntosh
- When
- July 4, 1:42 AM CST to 1:44 AM CST
- Where
- McIntosh County, 7.32 mi NE of Zeeland
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.050, -99.730
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Maryland, July 3, 20189 deaths · 17 events
- Damaging Winds and Lightning Strike in Georgia, July 3 to 4, 20181 death · 1 injured · $96,000 · 55 kt wind · 12 events
- Wildfire in Colorado, July 3 to 31, 2018$3.0 million · 1 event
- Flash Flooding and Hail in Minnesota, July 3, 2018$155,000 · 1 in hail · 19 events
- Hail and Damaging Winds in New Jersey, July 3, 2018$28,000 · 52 kt wind · 12 events
- Damaging Winds in Georgia, July 3 to 6, 2018$30,000 · 55 kt wind · 6 events
- Excessive Heat and Heat in Virginia, July 3, 201824 events
- Flash Flood and Damaging Winds in South Dakota, July 3 to 4, 201883 kt wind · 23 events
- Damaging Winds in Louisiana, July 3 to 4, 2018$17,000 · 50 kt wind · 3 events
- Damaging Winds in Montana, July 3, 201882 kt wind · 13 events
- Hail and Damaging Winds in South Dakota, July 3, 20181 in hail · 13 events
- Heat in South Dakota, July 3, 201812 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 765243, 765264, 765265, 765268, 765270, 765271, 765275, 765272, 765273, 765274, 765266, 765267, 775681, 765285, 765286, 765287, 765288.